Alert archive / Nevada / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 13, 2018, 2:51 PM PDT. It took effect at Aug 14, 2018, 5:00 PM PDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2018, 2:51 PM PDT (21:51 UTC)
- In effect from
- Aug 14, 2018, 5:00 PM PDT
- Expired
- Aug 15, 2018, 11:00 PM PDT
- In force
- 30 hr
- Issued by
- NWS Reno, NV
The text
As transmitted.
126 WWUS85 KREV 132151 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 251 PM PDT Mon Aug 13 2018 CAZ270-271-278-NVZ450-458-132300- /O.CAN.KREV.FW.A.0015.180814T1900Z-180815T0700Z/ Surprise Valley California- Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties-Eastern Lassen County-Western Nevada Sierra Front- Northern Washoe County- 251 PM PDT Mon Aug 13 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR NORTHEAST CALIFORNIA AND NORTHWEST NEVADA... The National Weather Service in Reno has cancelled the Fire Weather Watch. Chances for widespread dry lightning strikes have decreased and the Fire Weather Watch has been cancelled. Isolated dry strikes are still possible outside of the main rain cores. $$ NVZ453-141215- /O.UPG.KREV.FW.A.0015.180814T1900Z-180815T0700Z/ /O.NEW.KREV.FW.W.0015.180815T0000Z-180815T1500Z/ West Central Nevada Basin and Range- 251 PM PDT Mon Aug 13 2018 ...RED FLAG WARNING IN EFFECT FROM 5 PM TUESDAY TO 8 AM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL NEVADA BASIN AND RANGE... The National Weather Service in Reno has upgraded the Fire Weather Watch to a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 5 PM Tuesday to 8 AM PDT Wednesday. * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Thunderstorms...Scattered thunderstorms are possible Tuesday evening through early Wednesday morning. * Outflow Winds...Gusts of 50+ mph are possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
5 follow-up statements
315 WWUS85 KREV 141156 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 456 AM PDT Tue Aug 14 2018 NVZ453-150000- /O.CON.KREV.FW.W.0015.180815T0000Z-180815T1500Z/ West Central Nevada Basin and Range- 456 AM PDT Tue Aug 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL NEVADA BASIN AND RANGE... * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Thunderstorms...Scattered thunderstorms are possible late this afternoon through early Wednesday morning. * Outflow Winds...Gusts of 50+ mph are possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
760 WWUS85 KREV 142102 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 202 PM PDT Tue Aug 14 2018 NVZ453-151500- /O.CON.KREV.FW.W.0015.180815T0000Z-180815T1500Z/ West Central Nevada Basin and Range- 202 PM PDT Tue Aug 14 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT WEDNESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL NEVADA BASIN AND RANGE... * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Thunderstorms...Scattered dry thunderstorms are possible tonight through early Wednesday morning. * Outflow Winds...Gusts of 50+ mph are possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
448 WWUS85 KREV 151213 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 513 AM PDT Wed Aug 15 2018 NVZ453-160000- /O.EXT.KREV.FW.W.0015.000000T0000Z-180816T0600Z/ West Central Nevada Basin and Range- 513 AM PDT Wed Aug 15 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL NEVADA BASIN AND RANGE... * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Thunderstorms...Scattered dry thunderstorms are likely early this morning and again this afternoon and evening. There will be a lull in thunderstorm activity around mid-day. Storms will be moving quickly which can limit rainfall amounts. * Outflow Winds...Gusts of 50+ mph are possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
047 WWUS85 KREV 152144 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 244 PM PDT Wed Aug 15 2018 NVZ453-160600- /O.CON.KREV.FW.W.0015.000000T0000Z-180816T0600Z/ West Central Nevada Basin and Range- 244 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL NEVADA BASIN AND RANGE... * AFFECTED AREA...Fire Zone 453 West Central Nevada Basin and Range. * Thunderstorms...Scattered wet and dry thunderstorms will continue into the evening. Storms will be moving aorund 15 to 20 mph which can limit rainfall amounts. * Outflow Winds...Gusts of 50+ mph are possible. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
675 WWUS85 KREV 160544 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1044 PM PDT Wed Aug 15 2018 NVZ453-160645- /O.EXP.KREV.FW.W.0015.000000T0000Z-180816T0600Z/ West Central Nevada Basin and Range- 1044 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE WEST CENTRAL NEVADA BASIN AND RANGE... Thunderstorms have diminished this evening, so critical fire weather conditions have ended for the night. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 13, 2:02 PM PDT, 49 minutes earlier.
Area forecast discussion, Aug 13, 2:02 PM PDT, 49 minutes before
Area Forecast Discussion National Weather Service Reno NV 202 PM PDT Mon Aug 13 2018 .SYNOPSIS... Thunderstorms remain in the forecast through Wednesday with Tuesday likely being the most widespread. New fire starts from lightning, strong outflow winds, and some heavy rains are the main hazards. Hot days and coolish nights with periods of haze or smoke will continue this week. Breezy winds are possible for the end of the week. && .SHORT TERM... Thunderstorm potential is the main story to start the week. This evening, storms look to be slow movers with some heavy rain, small hail and gusty outflows across Mono, Mineral and southern Lyon, Alpine and Douglas counties. For Tuesday, increasing mid and upper level moisture will pass across western NV and northeast CA around the periphery of a ridge building over eastern NV. Today's simulations have reduced the threat for thunderstorms and thus dry lightning strikes north of I-80 due to less instability and lack of a trigger. Best chance for storms looks to be along the Sierra Crest and Sierra Front from Reno-Tahoe south into Mono and Mineral counties. Storms here will move slowly, so heavy rain, hail and gusty outflows are the main threat. Late Tuesday Night and Wednesday morning is looking interesting as a weak jet segment noses into the Sierra. With mid and upper level moisture in place, this could allow a cluster showers and thunderstorms to persist through the night especially western and northern NV. Winds: The typical zephyr breezes will kick in each afternoon. Peak gusts will remain below 25-30 mph through Wednesday. Smoke and Haze: Light winds will limit smoke transport the next day or two and this is shown in the plume models. Donnell smoke/haze will push across northern Mono County, southern Lyon and may extend into Mineral County. Some smoke/haze from the Carr and Mendocino complex should pass over northeast CA as well. Brong .LONG TERM...Friday through next Monday... Warm, dry, and breezy conditions look to be the main story for the end of this week through the weekend as active weather looks likely for areas north of the Oregon border. With the passing of a few shortwave troughs, slightly cooler temperatures (highs 3-5 degrees above normal rather than 10 degrees above) and increased fire weather concerns due to the stronger winds with no rain will be the result. For Friday afternoon, the first shortwave moves through just towards the north bringing breezy winds to the Sierra and western Nevada region. At this time, these west-northwest winds are expected to be slightly stronger than our typical summer afternoon zephyr flow due to the tightened pressure gradient from the passing trough. As for precipitation, overall atmospheric moisture will be lacking which is typical with these summertime troughs. Rain and thunderstorms will favor areas north of the NV/OR/ID border where more lift and moisture will take place. Having said that, we cannot rule out a stray thunderstorm or rain shower for northern Lassen and Washoe counties. As the shortwave lifts northeastward, high pressure lingering around the southern California coast, will start to build its way back in to the western Nevada region for Saturday before getting pushed back into the Pacific by another incoming trough of low pressure from the north by Sunday. Forecaster confidence is low at this time in regards to the progression of this second trough as long range global models are not in agreement. One scenario has the trough dropping into the Great Basin by Monday bringing gusty northerly winds and a second scenario has a cut-off low just off the northern California coast which would increase thunderstorm chances for our area. As a result, we will need to continue to monitor the potential situation for the end of the upcoming weekend into next week. -LaGuardia && .AVIATION... Mainly VFR conditions for today through the overnight hours for most of the region with some haze and the typical zephyr flow. Thunderstorms have already begun to form in Mono and southern Mineral counties and are expected to make their way north as far as Hwy 50 impacting KMMH and KHTH. MVFR conditions can result from these storms due to brief rain showers and possible small hail. Strong outflow gusts of 40-50 kts can also be an issue causing turbulence. Thunderstorm development should wrap up by 04Z this evening. More thunderstorm coverage is expected for tomorrow afternoon with storms potentially impacting all area terminals. -LaGuardia && .FIRE WEATHER... Chances for thunderstorms continue on Tuesday which looks to have the best potential for the upcoming week. Thunderstorm activity will be concentrated across Mono and Mineral counties Tuesday afternoon followed by elevated nocturnal storms into early Wednesday morning mainly across Pershing and Churchill counties. Thunderstorms across Mono and Mineral counties look to be mostly wet with storms transitioning to hybrid types storms across southern Douglas and Lyon counties. Southerly steering flow will be such that training storms may present more of a localized heavy rainfall and gusty outflow wind threat through Douglas and Lyon counties than a widespread dry lightning potential. Areas of across Plumas, Lassen, and northern Washoe counties look to have lesser chances for more than isolated storms as afternoon instability and weak dynamic wave forcing are out of phase. As such, have dropped the Fire Weather Watch for zones 271, 270, 450, 458. Isolated dry strikes and new starts are still possible, especially considering our recent hot weather, but numerous and widespread starts are not expected. Did however upgrade the Watch to a Red Flag Warning for zone 453 which shows more promise for elevated evening and overnight convection as an upper level wave produces faster storm motions and triggers upper level instability. Fuentes && .REV Watches/Warnings/Advisories... NV...Red Flag Warning from 5 PM Tuesday to 8 AM PDT Wednesday NVZ453. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 13, 1:16 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Reno NV
116 PM PDT MON AUG 13 2018
CAZ072-073-NVZ001-003-132215-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-Mineral and Southern Lyon Counties NV-
116 PM PDT MON AUG 13 2018
...Thunderstorms developing over the eastern Sierra...
Several slow moving thunderstorms are developing over Mono County
this afternoon. Thunderstorms may develop over portions of Alpine,
Douglas, Lyon and Mineral counties through this evening.
Stronger thunderstorms will produce heavy rain, hail, and gusty
outflow winds near 50 mph.
Locations that may be impacted by thunderstorms include...
Mammoth Lakes, Bodie, Crowley Lake, Sonora Pass, June Lake,
Bridgeport, Lee Vining, Twin Lakes, Toms Place, Mono Lake,
Coleville, Topaz Lake, Hawthorne, Yerington, Wellington, Tioga
Pass, and Smith Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Don't be caught out in a thunderstorm. Strong wind gusts and
lightning pose an immediate danger to boaters. Hikers and campers
should seek shelter in a vehicle if possible. Tents and trees are
unsafe shelters during thunderstorms. In areas of steep terrain,
minor rock slides are possible. Drivers should slow down and turn on
their headlights if encountering heavy rains.
&&
LAT...LON 3748 11885 3759 11903 3774 11913 3772 11924
3788 11920 3795 11932 3804 11931 3820 11963
3835 11963 3845 11968 3869 11998 3874 11999
3915 11893 3817 11803 3789 11835 3789 11842
3747 11783 3746 11784
TIME...MOT...LOC 2010Z 240DEG 0KT 3802 11899
BBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:16 PM PDT | Special Weather Statement | REV | Lyon, Mineral | 119 min |
Nearby
Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.